side-effects are bitchy-bitches

photo: siena, italy, july 2007

I try not to come here solely to whine, but I fear I’m a bit whiney today. I sometimes avoid writing here because I don’t want to constantly be a downer, but you know what? This shit is hard. I do feel pretty low at times, but that does not mean that I’m not going to be ok. I don’t see myself as a tragic figure, but I am an honest one.

This week I had my 3rd weekly infusion of Taxol, and in some ways the new plan is better, but in some ways, it’s a bit more difficult to manage.

On the bi-weekly higher dose, I had a week of very bad side-effects followed by nearly a week to build back my energy, and feel a little bit more like myself. But, the overall toxicity building up in my system was expected to overwhelm me if I were to continue at that higher dose.

So… how is if more difficult? I’m going to touch on hands, bones, mucus membranes and bowels. Fun stuff, indeed. There are plenty of other side-effects including fatigue and insomnia, but these are top of mind at the moment.

On the weekly dose, my hands are still getting red and hot and swollen, but not as extreme, and not for as long. The first two lower doses saw me with red and sore hands beginning Wednesday night, and then mostly gone by Thursday afternoon. This week, my hands started getting red and sore on Tuesday night, and are still quite red, and puffy today. Even typing this hurts. I stop to lay my hands flat on the metal of the laptop for the cooling effect.

Part of the issue with my hands can be attributed to skin toxicity, and part of this is the neuropathy that causes the feeling of numbness, tingles, and slivers in my hands and feet. My fingernails can feel like there are slivers under them, so holding anything puts painful pressure on my fingertips; trying to open medicine bottles is impossible; and even pulling up sheets and putting on clothing is something I need to grit my teeth for.

And then there’s the bones. The body, and bone pain is really something else. Earlier today my ribs were so sore that it hurt to breathe. I’m now on Tramadol instead of Percocet. The Percocet brought relief in 15 minutes, but only lasted for about 3 hours. Tramadol takes about an hour to take effect, but the relief can last for about 5 hours. I’m trying not to take the pain relief, so am only taking one at a time (I can take one or two at once). I took one Tramadol about 3 hours ago, and my ribs feel ok, but I’m starting to feel little explosions in my ankles and hips and thighs. I might need to cave in and take the two pills at once.

Friends and family and the nurses encourage me to take the pain medication, but I’m oddly stubborn about it. I know I don’t have an addictive personality, so I’m not worried about becoming dependent on them, but I hate the side-effects that come with it. For me it is primarily drowsiness, headaches, dry mouth, sweating, and constipation. There is great comfort in the bone explosions going away, but the trade-off is high.

Chemotherapy targets fast-growing cells. It targets any fast growing cell, both good and bad. This includes the gastrointestinal tract. Most of the stereotypes of chemotherapy include nausea and vomiting. I was fortunate to have had the nausea well controlled via medication during the AC portion of my treatment. Once you start Taxol, you no longer need to take the anti-nausea meds, because nausea isn’t really an issue anymore.

I have found this to be true. But, last Friday I had a sudden and violent bout of projectile vomiting. I had felt ok most of the day, had even managed an afternoon walk, but shortly afterwards, felt a little “off”. Then I felt very urgently that I needed to throw up. I barely got to the washroom in time. Praise for tile floors. Happily, it happened just for that sole period of time and didn’t happen again. Crossing my fingers it doesn’t come back.

I have come to learn that my GI tract is likely inflamed and it probably led to that isolated incident. Now though, I’m going to talk about more bowel stuff. Sorry. File under me being honest.

Many of the medications and steroids and even the chemotherapy itself causes constipation. Like, very, very bad constipation. No amount of water, fibre, walks, or senna or lactulose seems to allow any movement. For days on end, despite hammering my system with every remedy I can think of. Then, when it’s time to move along and out, it is a few days of excruciating pain and blood. I’m not sure if I now have haemorrhoids, or if it’s anal fissures, or both. It’s likely fissures, because my GI tract is weaker now.

Then, to add to the fun – the Taxol is now starting to cause diarrhea. Soon after my infusion my intestines start gurgling. Last week, it hit day of the infusion. This week it hit today. Shortly after eating anything I need to go quite quickly to the washroom, and what comes out is bright red. This is thanks to the fissures, and inflammation in my GI tract. Last week I needed to take Imodium to give some relief to the diarrhea, and then between the Imodium and the Tramadol, I had the other issue come back.

It’s truly a vicious cycle to be in. Bowel issues that yo-yo between not moving at all, to moving too fast to allow any healing or absorption of nutrients from my food. I’m on the verge of taking Imodium again, but since I’ve also taken a Tramadol today, I might just wait to see if that stops me back up.

Sorry. I’ll change the topic now. Honestly – I would have never thought that I would write a public post providing details about bathroom issues. Just like I never imagined sending pictures of my breasts to anyone who was interested. Cancer makes you do the strangest things, and reorganizes priorities, and is a great remover of privacy barriers.

Here’s a topic a little less delicate, but no less personal. I’ve had a runny nose most of the time I’ve been on chemo. It’s gather it’s not an overly common symptom, since when I mentioned it the oncologist suggested that I might need a covid test. By the time I’d mentioned it through, I’d been having the runny nose for nearly 1.5 months, so covid was ruled out.

Blowing your nose often can cause a bloody nose. I’ve had rusty coloured stuff running out of my nose for several months now. And then my nasal cavity dries out, and I have to blow harder to stop the whistle. The stuff that comes out is also red. I am really not 100% what causes this, I can only assume that once again, it’s to do with the nasal cavity cells being attacked and fragile. It could also be because my white blood cells and red blood cells are in all sorts of abnormal ranges. It’s not debilitating, just annoying.

Another annoying, but not debilitating thing is that I commonly wake in the morning to find that the inside of my cheeks, and lips have shed their skin. White stringy stuff in my mouth, wrapped around my tongue, and teeth nearly every morning after the Taxol infusion. At this point, I’m considering myself fortunate that I don’t have white patches or huge sores on my tongue and cheeks and gums. Those are common chemo side-effects and they sound terrible.

I floss after each meal, I brush my teeth 2-3 times a day and I use a water pick with warm salt water each night before bed. I think my fastidiousness has helped me. Or, this is a side-effect the gods governing chemotherapy have chosen to allow me to pass by.

Something positive. Last weekend I met with a naturopathic doctor who works with cancer patients. She has prescribed supplements to help support me through my side-effects with the overall goal of making certain that I can receive my full dose of chemotherapy. Some patients have their chemo ended early.

As difficult as I find this all to be, I DO NOT WANT CHEMO TO END EARLY. I want my full dose and I want to do everything I can to find and kill and stop any future or remaining cancer in my body.

I have a follow up with the oncology team on Monday, and I’ll take them the plan set out by the naturopath. I won’t do anything the oncology team advises against, so I am hoping they are open to the idea of me being able to complement my chemotherapy with some supportive treatments as well.

Wish me luck on that.

In the meantime, to accompany the picture of the pigeons harassing that poor fountain wolf above (more bitchy-bitches), here are some photos from a 2007 trip to Tuscany, Italy.

Montecatini Terme, Tuscany, Italy – July 2007

One thought on “side-effects are bitchy-bitches

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s